After a few weeks of dealing with increasing side effects, I am now saying goodbye to my Topamax. I didn’t actually realize how many side effects I was truly dealing with until I had my neurology appointment yesterday, and the appointment ended up freaking me out a little bit. Now that I know how many side effects I was actually experiencing, I really wish I had gone in quite a bit earlier, but at least I finally got in. However, I’m terrified about coming off the Topamax at all, because I’m scared my migraines will come back with the debilitating daily frequency I was experiencing before I got put on it.
So what side effect made me finally call my neurologist? Uncontrollable muscle twitching in my eyelid that was so intense it was blurring my vision:
View this post on Instagram
This crazy eyelid twitching thing became quite troubling. It was getting quite frequent, lasting longer and longer each time, and it is so strong it actually makes my vision go blurry in that eye. I decided to go to the pharmacist for a medication review, because I figured even though none of my meds were new it was probably one of them. Only one possible culprit, the one I'd suspected: Topomax. Time to call my neurologist... (There will be a post about this later.) #muscletwitching #uncontrollablespasm #sideeffects #spoonie #spoonielife #scarysideeffects
We’ve pretty much all had muscle twitches in our eyelids, right? Usually, it only happens to me when I’m tired. Sometimes, it’ll happen just because, but it doesn’t happen very often. Well, I took this video because it started happening A LOT! This was the third day it had happened in a row. This was about the sixth time in those three days, and this was after my shower… where it had been happening for most of my shower. Thankfully, it stopped very shortly after I got dressed. But I went straight to the pharmacist and had them do a medication review. The only medication that caused muscle twitching was Topamax, and it also had a lot of eye problem side effects (scarily enough). The next day it twitched for about three or four hours straight, then it also twitched for most of the evening. Thankfully, the last two or three days I’ve had a break from the twitching (it’s actually gotten painful now).
After hearing that the Topamax could cause vision problems, I started to get really uneasy. You see, I’d been having visual hallucinations too… but I didn’t think anything of them. Now, why would I not think anything of hallucinations? Well, you see, I have migraines with auras. Actually, the first migraines I had were ocular migraines without pain. I’m completely used to seeing floating dots and wavy lines in my vision that I know aren’t there, or having my vision randomly blur on me. I just had assumed that the Topamax had taken away the pain of my migraines but not the auras or nausea (I have pretty much assumed that nothing is ever going to take away all of my nausea, sadly). I was cool with not having the pain, because that was the most debilitating part. The auras made it hard to function, but at least I could still talk to my husband and do things like eat my dinner or walk across my house… pretty much anything that wasn’t detail work or in the center of my vision was still fine. But now that I knew Topamax caused vision problems, I was worried that these hallucination things weren’t my auras but were actually a side effect of the medication and were something I should have been worried about all along.
Another side effect I’d been dealing with were these excruciating pins and needles type of sensations. I do mean absolutely excruciating. It’s the same type of feeling as normal pins and needles (the feeling you get when you start to get circulation back into an area you had accidentally cut it off from, like if you’d been sitting on your foot for a while), but amplified by about 50. It’ll happen in place of normal pins and needles, or it’ll happen completely randomly. The sensation only happens in my extremities, mostly in my feet, but it can happen anywhere in my legs or arms. Sometimes, it’ll be in just one toe, which is absolutely maddening. I’d asked Dr Spencer about it, thinking it might be related to my fibromyalgia, but he instantly thought it was related to my Topamax. Literally nothing I do will make the feeling go away. I can tell it’s not related to my circulation, because I can see that I have blood flow (I will be rubbing or slapping an area to try to increase circulation and it’ll be bright red thanks to the attention). Temperature doesn’t seem to impact it at all. I’ll move around like crazy and nothing, no difference at all. UGH! It’s maddening and has brought tears to my eyes on multiple occasions.
So after the eye twitching thing, I finally set up an appointment.
Appointment Bombshell Side Effect
I explained everything I’d been dealing with (as explained above). Then he asked me a few more questions. One of the questions really freaked me out:
Have you been having difficulty finding the right words for things?
Wait… Yes. I look at Dan, and I think he could see the panic sweep across my face as I kind of stumbled over my thoughts and words. “I suppose it’s probably gotten worse.” And he agreed, I have definitely been struggling with speaking lately. I will start talking to Dan and then I’ll just trip over the words I’m trying to use and he’ll have to fill them in for me. But I mean, don’t we all do that? And, I mean, brain fog, right? That’s what I’d just been attributing it to. I had noticed it was getting worse, but I thought it was because I wasn’t getting much socializing in outside of speaking with Dan and my kitties. But YIKES! It was my medication?! That’s terrifying!!!! I’m so not okay with that!!!! I thought I’d read the side effects list. Apparently I didn’t remember them, or at least just didn’t know how to differentiate them from my symptoms.
Time to Come Off
Now I’m going to be coming off my Topamax. Originally, he wanted to try putting me on a lower dose of the Topamax and secondary medication, and if I didn’t have migraines to transition me to the second medication. However, Dan and I want to start a family in the near future, too near to really be on a second medication for long enough for it to really matter, or at least for it to be too strenuous on my body to get on and then come back off. There aren’t any migraine medications, aside from beta blockers, that are pregnancy safe. I’m already on beta blockers, and I was when I was getting daily migraines, so we’re just coming off the Topamax completely. (As far as family planning is concerned, my docs were thinking we might add another beta blocker if my blood pressure and heart rate needed it after I came off all my other heart meds, so maybe it’ll help my head too? That’d be interesting.)
First, a disclaimer: I AM NOT A DOCTOR! I am going to publish the regimen I was given for coming off of my medication by my doctor for the sake of disclosure and discussion. This was determined as correct for my body by my doctor. You are more than welcome to take the information to your doctor for discussion. DO NOT CHANGE YOUR MEDICATIONS WITHOUT FIRST DISCUSSING THE CHANGES WITH YOUR DOCTOR! I cannot be held responsible for anything that happens if you choose to disregard this warning and you do not talk with your doctor.
I am currently taking 50mg of Topamax twice a day. For two weeks, I will now take 25mg in the morning and 50mg at night. Then for two weeks, I will take 25mg twice a day. Then for two weeks I will take 25mg at night. Then I will be off of the medication.
During research, I had discovered that many people had rebound headaches. When I expressed my concern, my doctor said that’s why he wants me to take six weeks to come off the medication. Hopefully the extremely slow timeline will keep me from getting any rebound headaches. He also wants me to listen to my body. If I start to have any weird symptoms (like rebounds headaches or withdrawl-like symptoms), I can hold at a dose longer than the two weeks. He wrote me a script for the 25mg pills just in case.
He’s the first doctor that has taken my body completely into account while taking me off of a medication, so this does give me a lot of hope in coming off the medication. I’m a little worried, but at least it’s a nice and slow progression. I also know that caffeine is not a trigger but a preventative for me, and I do have Pepsi and various types of caffeinated tea (green for barely there caffeine and black and chai for stronger caffeine doses) that I’m going to be making sure I have one a day to help out. Hopefully, this will go well.